Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 90, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 1, 1997, 11:03 PM CDT for Clayton County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 1997, 11:03 PM CDT (04:03 UTC)
- Expired
- Jul 2, 1997, 12:00 AM CDT
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Clayton County, IA
The radar
The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 8:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1089 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 020404 RRA
SVRLSE
IAC043-020500-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1103 PM CDT TUE JUL 1 1997
* SEVERE THUNDERSTORM WARNING FOR
NORTHERN CLAYTON COUNTY - NORTHEASTERN IOWA
* UNTIL MIDNIGHT CDT
* SOME LOCATIONS AFFECTED
ELKADER
GIARD
MCGREGOR
ST.OLAF
* AT 1103 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR GUNDER...ABOUT 30 MILES SOUTHEAST OF
DECORAH. THE STORM WAS MOVING EAST AT 20 MPH.
* THE STORM WILL BE NEAR FARMERSBURG BY 1110 PM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER
IMMEDIATELY IN A STRONG BUILDING.
SHEAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:15 PM CDT, 7 hours 48 minutes earlier.
Area forecast discussion, Jul 1, 3:15 PM CDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT TUE JUL 1 1997 MAIN FORECAST PROBLEM FOR TONIGHT IS THE SEVERE WEATHER THREAT THIS EVENING. AT 19Z...A STRONG SHORTWAVE...FOR JULY 1...WAS LOCATED NEAR THE BLACK HILLS OF SD...WITH A DEEPENING SURFACE LOW FROM CENTRAL ND TO CENTRAL NE. A TROUGH/DRY LINE WAS DEVELOPING FROM SOUTHERN SD SOUTH INTO NORTHERN KS. EAST OF THE MO RIVER...THE UPPER MIDWEST WAS IN A VERY WARM...MOIST AND UNSTABLE AIRMASS. 18Z SOUNDINGS FROM ACROSS THE UPPER MIDWEST INDICATE A MODERATE TO STRONG MID LEVEL CAP SOUTH AND WEST OF A KDVN-KMSP-KABR LINE. HIGH RISK SEVERE THREAT COVERS THE FORECAST AREA THRU MUCH OF TONIGHT. 12Z MODELS SIMILAR WITH THE SYNOPTIC SCALE FEATURES THRU 24HRS...WITH THE SHORTWAVE MOVING INTO NORTHCENTRAL MN AND THE SURFACE LOW DEEPENING INTO NORTHERN MN. THIS LEAVES THE FORECAST AREA IN THE WARM SECTOR THRU THE EVENING HOURS. ATMOSPHERE ACROSS THE FORECAST AREA CHARGED FOR SUPERCELL STORM DEVELOPMENT THRU THIS EVENING WITH HIGH CAPE VALUES AND INCREASING HELICITY AS A STRONG UPPER JET MOVES IN. AT 19Z...THE MAIN AREA TO WATCH FOR INITIATION OF CONVECTION STRETCHED ALONG THE MN/SD TO IA/NE BORDERS. MID DAY MESO ANALYSES /SURFACE RUC/ INDICATED STRONG WIND AND MOISTURE CONVERGENCE INTO THIS AREA...WITH STRENGTHENING UPPER LEVEL DIVERGENCE. FLY IN OINTMENT IS STRONG THE CAP IN THAT AREA INDICATED BY THE 18Z KOAX SOUNDING. FEEL STORMS WILL EVENTUALLY FIRE ALONG MN/SD BORDER...THEN DEVELOP SOUTH ALONG THE ADVANCING TROF/DRY LINE...THEN ROLL RAPIDLY EAST ACROSS SOUTHERN MN/NORTHERN IA...TO AFFECT THE FORECAST AREA DURING THE MID EVENING INTO POST-MIDNIGHT HOURS. AFTER CONVECTION ROLLS THRU...COOLER...DRIER AIR WILL SLOWLY FILTER INTO THE AREA ON BRISK SOUTHWEST TO NORTHWEST WINDS. NGM-FWC/AVN-FAN TEMPERATURE GUIDANCE FOR TONIGHT IN THE BALLPARK...POPS RAISED. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:56 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 64 min |
| Jul 1, 9:24 PM CDT | Tornado Warning | ARX | Allamakee, Winneshiek | 31 min |
| Jul 1, 9:53 PM CDT | Tornado Warning | ARX | Allamakee | 37 min |
| Jul 1, 10:29 PM CDT | Tornado Warning | ARX | Allamakee | 31 min |
| Jul 1, 11:25 PM CDT | Tornado Warning | ARX | Clayton | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.